Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2012, 3:13 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2012, 3:13 PM CDT (20:13 UTC)
- Expired
- Apr 14, 2012, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 3:43 PM CDT | TSTM WND GST 60 | 3 N Cuba, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:43 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
463
WUUS53 KTOP 142013
SVRTOP
KSC029-157-201-142100-
/O.NEW.KTOP.SV.W.0034.120414T2013Z-120414T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 311 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORWAY...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES UP
TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CLYDE...AGENDA...CUBA...NARKA...HADDAM...MAHASKA AND MORROWVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3957 9735 3949 9794 4001 9741 4000 9703
TIME...MOT...LOC 2014Z 233DEG 42KT 3968 9770
HAIL...1.50IN
WIND...70 MPH
$$
PHILLIPS3 follow-up statements
455
WWUS53 KTOP 142037
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT SAT APR 14 2012
KSC029-142047-
/O.CAN.KTOP.SV.W.0034.000000T0000Z-120414T2100Z/
CLOUD KS-
337 PM CDT SAT APR 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLOUD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A TORNADO WATCH REMAINS IN EFFECT.
LAT...LON 4000 9705 4000 9704 3965 9737 3966 9777
4001 9741
TIME...MOT...LOC 2037Z 233DEG 42KT 3984 9742
$$
KSC157-201-142100-
/O.CON.KTOP.SV.W.0034.000000T0000Z-120414T2100Z/
REPUBLIC KS-WASHINGTON KS-
337 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WASHINGTON AND EASTERN REPUBLIC COUNTIES UNTIL 400 PM CDT...
AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUBA...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
NARKA...HADDAM AND MAHASKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9705 4000 9704 3965 9737 3966 9777
4001 9741
TIME...MOT...LOC 2037Z 233DEG 42KT 3984 9742
HAIL...0.88IN
WIND...60 MPH
$$
PHILLIPS859
WWUS53 KTOP 142045
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT APR 14 2012
KSC157-201-142100-
/O.CON.KTOP.SV.W.0034.000000T0000Z-120414T2100Z/
REPUBLIC KS-WASHINGTON KS-
345 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WASHINGTON AND EASTERN REPUBLIC COUNTIES UNTIL 400 PM CDT...
AT 343 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HADDAM...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. SPOTTERS REPORTED 60 MPH WINDS 6
MILES SOUTH OF NARKA AT 344PM.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAHASKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9704 3965 9737 3966 9773 4000 9740
TIME...MOT...LOC 2045Z 231DEG 40KT 3989 9735
HAIL...<.75IN
WIND...60 MPH
$$
PHILLIPS024 WWUS53 KTOP 142058 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT SAT APR 14 2012 KSC157-201-142108- /O.EXP.KTOP.SV.W.0034.000000T0000Z-120414T2100Z/ REPUBLIC KS-WASHINGTON KS- 358 PM CDT SAT APR 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND EASTERN REPUBLIC COUNTIES WILL EXPIRE AT 400 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 6PM. LAT...LON 4000 9704 3965 9737 3966 9773 4000 9740 TIME...MOT...LOC 2058Z 231DEG 40KT 3998 9720 $$ PHILLIPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:36 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 14, 2:36 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT SAT APR 14 2012 .DISCUSSION... AN INTENSE UPPER LEVEL TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST INTO THE PLAINS TONIGHT. THUNDERSTORMS WERE ALREADY DEVELOPING ACROSS WESTERN AND NORTH CENTRAL KS EARLY THIS AFTERNOON. THE LOW-LEVEL VERTICAL WIND SHEAR AND INSTABILITY ARE FORECASTED TO INCREASE ACROSS THE CWA THIS AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME OF MORE INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LONG TRACK VIOLENT TORNADOES. THE BETTER CHANCE FOR DISCRETE SUPERCELLS WILL BE ACROSS THE WESTERN HALF OF THE CWA LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING HOURS. SBCAPE IS FORECASTED TO INCREASE BETWEEN 2500-3500 J/KG BY LATE AFTERNOON. 0-1 KM SRH WILL ALSO INCREASE THROUGH THE AFTERNOON HOURS FROM AROUND 200 J/KG TO 400 J/KG BY 3Z SUN. DURING THE MID AND LATE EVENING HOURS...ISOLATED TO SCATTERED SUPERCELLS SHOULD CONGEAL INTO SEGMENTED SQUALL LINES OR A QLCS. 0-1KM SRH IS FORECASTED TO INCREASE OVER 400 J/KG AFTER 3Z ACROSS MUCH OF THE CWA. THUS...EVEN IF A QLCS DEVELOPS THERE WILL BE A GOOD CHANCE FOR EMBEDDED SUPERCELLS AND STRONG MESO-VORTICES CAPABLE OF PRODUCING TORNADOES. AS THE THE UPPER TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL AND SOUTHERN PLAINS LATE TONIGHT...THE PACIFIC COLD FRONT WILL OVER TAKE THE DRYLINE AND PUSH THE SQUALL LINE EAST OF THE CWA AFTER 10Z SUN. THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS DURING THE MID MORNING HOURS ACROSS THE EASTERN CWA. SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH THROUGH THE LATE MORNING AND AFTERNOON HOURS. A WIND ADVISORY WILL PROBABLY NEED TO BE ISSUED FOR SUNDAY...DURING THE NEXT SHIFT. IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE PLAINS NEXT WEEK. ANOTHER H5 TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY NIGHT AND FRIDAY PROVIDING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS ON MONDAY WILL COOL INTO THE LOWER TO MID 60S AND THEN SLOWLY WARM INTO THE MID 70S BY THURSDAY. TEMPERATURES WILL COOL BACK INTO THE MID TO UPPER 60S ON FRIDAY BEHIND A COLD FRONT. OVERNIGHT LOWS WILL BE COOL INTO THE MID 30S ACROSS NORTH CENTRAL KS SUNDAY NIGHT...WITH LOWER TO MID 40S ACROSS NORTHEAST AND EAST CENTRAL KS. OTHERWISE LOW TEMPS WILL BE IN THE 40S AND LOWER 50S THROUGH THE REMAINDER OF THE WEEK. GARGAN && .AVIATION... PREVAILING VFR STRATUS WITH OCCASIONAL MVFR CONDITIONS FOR THE NEXT FEW HOURS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OF TERMINALS FOR MUCH OF THE AFTERNOON AND EVENING HOURS. AMENDMENTS WILL BE MADE BASED ON TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT. IN ADDITION...VERY STRONG SOUTH WINDS AHEAD OF A TIGHTENING SURFACE LOW ARE EXPECTED TO INCREASE SUNDAY MORNING WITH GUSTS NEAR 36 KTS AT TERMINALS. EXPECT THE THUNDERSTORM ACTIVITY TO END NEAR THE 13Z TO 15Z TIME FRAME. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 14, 2:48 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 248 PM CDT SAT APR 14 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-152000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 248 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF A DRYLINE IN WEST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON. THESE STORMS WILL MOVE NORTHEASTWARD TOWARDS NORTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY EVENING HOURS. STORMS THAT CAN REMAIN ISOLATED WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WIND GUSTS...AND TORNADOES. ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS EVENING INTO THE OVERNIGHT PERIOD AS THE COVERAGE OF THUNDERSTORMS GRADUALLY INCREASES AND EVOLVES INTO A LINE OF STORMS DURING THE OVERNIGHT HOURS. LARGE HAIL...STRONG STRAIGHT LINE WINDS AND TORNADOES WILL REMAIN POSSIBLE DURING THE NIGHT TIME HOURS OVER MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY. THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY AS AN UPPER DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 14, 2:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT SAT APR 14 2012 KSZ008-009-020-021-142000- CLAY-CLOUD-REPUBLIC-WASHINGTON- 227 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHERN CLAY...CLOUD AND WASHINGTON COUNTIES... THROUGH 300 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WILL MOVE NORTH AT 60 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHERN CLAY...NORTHERN CLOUD AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE...VINING...CLIFTON...AGENDA...PALMER...BELLEVILLE...LINN... CUBA...GREENLEAF...MUNDEN...HADDAM...MORROWVILLE AND WASHINGTON. A TORNADO WATCH IS ALSO IN EFFECT. && LAT...LON 3928 9713 3947 9782 3999 9762 3982 9689 TIME...MOT...LOC 1927Z 202DEG 56KT 3942 9718 3955 9766
Local storm report, Apr 14, 2:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 SSW IDANA 39.34N 97.28W
04/14/2012 E0.88 INCH CLAY KS TRAINED SPOTTER
HAIL SIZE RANGED FROM DIME TO NICKEL
&&
JBLocal storm report, Apr 14, 2:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 3 WNW CLYDE 39.61N 97.44W
04/14/2012 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 14, 3:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL SSE BARNES 39.71N 96.87W
04/14/2012 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:27 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic, Washington | 33 min |
| Apr 14, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 27 min |
| Apr 14, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 37 min |
| Apr 14, 3:03 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| Apr 14, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 36 min |
| Apr 14, 3:56 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 64 min |
| Apr 14, 6:52 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.